Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A theorem on continuous decompositions of the plane into nonseparating continua


Author: Michel Smith
Journal: Proc. Amer. Math. Soc. 55 (1976), 221-222
MSC: Primary 54B15; Secondary 54F15
DOI: https://doi.org/10.1090/S0002-9939-1976-0415558-2
MathSciNet review: 0415558
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: E. Dyer [2] proved that there is no continuous decomposition of a compact irreducible continuum into decomposable continua which is an arc with respect to its elements. The author extends Dyer's result to the plane. Consider a continuous decomposition of the plane into nonseparating compact continua. R. L. Moore [6] has shown that the decomposition space is homeomorphic to the plane. Using Moore's result it is shown that the union of the elements of each arc in the decomposition space is an irreducible continuum. It follows then, from Dyer's result, that there is no continuous decomposition of the plane into nonseparating compact decomposable continua.


References [Enhancements On Off] (What's this?)

  • [1] R. D. Anderson, Open mappings of compact continua, Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 347-349. MR 17, 1230. MR 0078682 (17:1230h)
  • [2] E. Dyer, Irreducibility of the sum of the elements of a continuous collection of continua, Duke Math. J. 20 (1953), 589-592. MR 15, 335. MR 0058198 (15:335f)
  • [3] Stephen L. Jones, The impossibility of filling $ {E^n}$ with arcs, Bull. Amer. Math. Soc. 74 (1968), 155-159. MR 36 #5917. MR 0222867 (36:5917)
  • [4] W. S. Mahavier, Upper semi-continuous decompositions of irreducible continua, Fund. Math. 60 (1967), 53-57. MR 34 #8388. MR 0208579 (34:8388)
  • [5] E. E. Moise, A theorem on monotone interior transformations, Bull. Amer. Math. Soc. 55 (1949), 810-811. MR 11, 121. MR 0031226 (11:121b)
  • [6] R. L. Moore, Foundations of point set theory, rev. ed., Amer. Math. Soc. Colloq. Publ., vol. 13, Amer. Math. Soc., Providence, R.I., 1962. MR 27 #709. MR 0150722 (27:709)
  • [7] J. H. Roberts, There does not exist an upper semi-continuous decomposition of $ {E^2}$ into arcs, Duke Math. J. 2 (1936), 10-19.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54B15, 54F15

Retrieve articles in all journals with MSC: 54B15, 54F15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0415558-2
Keywords: Continuous decomposition, atomic decomposition, decomposable continuum, $ {E^2}$
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society